Alert archive / Arizona / Flash Flood Warnings in 2010

Flash Flood Warning 57, NWS Tucson, AZ

August 28, 2010Pima County, Arizona

NWS Tucson, AZ issued this flash flood warning at Aug 28, 2010, 2:13 PM MST for Pima County, Arizona. It was in force for 62 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 28, 2010, 2:13 PM MST (21:13 UTC)
Expired
Aug 28, 2010, 3:15 PM MST
In force
62 min
Issued by
NWS Tucson, AZ
Area
Storm-based polygon
Flood severity
None

County Pima County, AZ

The radar

The Tucson radar (KEMX), 31 km from the middle of the area, began a volume at 21:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tuscon, AZ (KTUS), launched 12:00Z, 9.2 hours before the alert went out and 10 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 12:00Z on 2010-08-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 116 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 12:00Z on 2010-08-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 101 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
116 J/kg
Mixed-layer CIN
-132 J/kg
Mixed-layer LCL
1387 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
101 m²/s²
0-3 km storm-relative helicity
144 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

804 
WGUS55 KTWC 282113
FFWTWC
AZC019-282215-
/O.NEW.KTWC.FF.W.0057.100828T2113Z-100828T2215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE TUCSON AZ
213 PM MST SAT AUG 28 2010

THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  EAST CENTRAL PIMA COUNTY IN SOUTH CENTRAL ARIZONA...

* UNTIL 315 PM MST

* AT 202 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  VERY HEAVY RAINFALL FROM A THUNDERSTORM OVER THE WARNED AREA.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO TUCSON
  INTERNATIONAL AIRPORT...SAN XAVIER MISSION AND RITA RANCH

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF WASHES
AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND UNDERPASSES AS
WELL AS OTHER DRAINAGE AREAS AND LOW LYING SPOTS.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.

&&

LAT...LON 3214 11073 3201 11078 3199 11102 3216 11105

$$
1 follow-up statement
580 
WGUS75 KTWC 282139
FFSTWC

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
239 PM MST SAT AUG 28 2010

AZC019-282215-
/O.CON.KTWC.FF.W.0057.000000T0000Z-100828T2215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
PIMA AZ-
239 PM MST SAT AUG 28 2010

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 315 PM MST FOR EAST
CENTRAL PIMA COUNTY...

AT 235 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A THUNDERSTORM PRODUCING VERY HEAVY RAIN OVER THE WARNED
AREA. RADAR RAINFALL ESTIMATES FROM THIS AREA INDICATE THAT UP TO AN 
INCH AND A HALF OF RAINFALL HAS FALLEN FROM THIS THUNDERSTORM. THE 
THUNDERSTORM HAS SHOWN VERY LITTLE MOVEMENT AND WAS NEARLY STATIONARY. 

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO TUCSON
INTERNATIONAL AIRPORT...SAN XAVIER MISSION AND RITA RANCH

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND UNDERPASSES
AS WELL AS OTHER DRAINAGE AREAS AND LOW LYING SPOTS.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.

&&

LAT...LON 3214 11073 3201 11078 3199 11102 3216 11105

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this flash flood warning went out at Aug 28, 10:00 AM MST, 4 hours 13 minutes earlier.

Area forecast discussion, Aug 28, 10:00 AM MST, 4 hours 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TUCSON AZ
1000 AM MST SAT AUG 28 2010

.SYNOPSIS...A RATHER STRONG TROUGH OF LOW PRESSURE WILL MOVE INTO
THE WESTERN U.S. THROUGH SUNDAY. INITIALLY THIS MAY INCREASE
THUNDERSTORM INTENSITY TODAY...ESPECIALLY NORTH AND EAST OF TUCSON.
HOWEVER BY SUNDAY THIS SAME TROUGH WILL INDUCE A DRIER SOUTHWEST
FLOW WHICH WILL TEMPORARILY SHUNT THE DEEPER MOISTURE SOUTH AND EAST
OF THE REGION. AS THE TROUGH WEAKENS AND UPPER LEVEL HIGH OVER THE
SOUTHERN PLAINS BUILDS BACK TO THE WEST. A MORE TYPICAL MONSOON
PATTERN WILL RESUME FOR THE START OF THE NEW MONTH.

&&

.DISCUSSION...VISIBLE SATELLITE IMAGERY THIS MORNING SHOWED
SCATTERED MID-LEVEL CLOUDS N AND E OF TUCSON AND THEN SOUTH OF THE
INTERNATIONAL BORDER. ELSEWHERE ABUNDANT SUNSHINE PREVAILED. WATER
VAPOR IMAGERY SHOWED DEPARTING LOW OVER NE ARIZONA WITH PLENTY OF
MID-UPPER LEVEL DRY AIR ADVECTING IN BEHIND THIS SYSTEM. MORNING
TUCSON SOUNDING SHOWED WESTERLY FLOW THROUGH MOST OF THE COLUMN.
PRECIPITABLE WATER VALUES ARE DOWN AROUND 0.15"-0.50" FROM FRIDAY
MORNING WITH VALUES IN THE 1"-1.30" RANGE. SURFACE DEWPOINTS THIS
MORNING WERE IN THE UPPER 50S TO THE UPPER 60S WITH VALUES UP THE
COLORADO RIVER IN THE 70S AS GULF SURGE CONTINUES.

NOW TO THE 12Z MODELS. GFS INITIALIZED WAY TOO MUCH CLOUD COVER/QPF
OVER SOUTHEAST ARIZONA WHILE THE NAM HAD A SLIGHTLY BETTER
INITIALIZATION. THEY BOTH HAVE DIFFERENT SOLUTIONS FOR LATER TODAY
INTO TONIGHT WITH NAM KEEPING MOST OF THE ACTIVITY EAST OF A PICACHO
PEAK TO SASABE LINE WITH SMALL MCS DEVELOPING JUST EAST OF TUCSON.
THIS WAS NOT SEEN ON THE 06Z NAM. GFS HAS AREAL COVERAGE OF ACTIVITY
ACROSS MOST OF SOUTHEAST ARIZONA STARTING THIS MORNING AND
CONTINUING INTO THE EVENING. HAVE YET TO LOOK AT THE UOFA WRF RUNS.

SO IN A NUTSHELL...MODELS HAVING SOME PROBLEMS TODAY AND NOT MUCH TO
HANG YOUR HAT ON TO CHANGE THE CURRENT FORECAST WHICH CALLS FOR
ISOLD TO SCATTERED STORMS THIS AFTERNOON INTO THIS EVENING. WITH THE
DRIER MID LEVEL AIR MOVING IN...THE THREAT FOR ISOLD SEVERE STORMS
INCREASES ACROSS THE AREA.

&&

.AVIATION...ISOLD-SCTD SHRA/TS WILL BE DVLPG AFT 18Z. SOME STORMS
MAY PRODUCE LCLY HVY RAIN...ALG WITH MVFR CIGS/VSBYS. NORMAL DIURNAL
WIND TRENDS OUTSIDE OF STRONG GUSTY OUTFLOWS FROM THUNDERSTORMS.
AVIATION DISCUSSION NOT UPDATED FOR TAF AMENDMENTS.

&&

.FIRE WEATHER...NO FIRE WEATHER CONCERNS AT THIS TIME.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...NONE.

WEATHER.GOV/TUCSON
Hazardous weather outlook, Aug 28, 1:13 PM MST, 1 hour before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TUCSON AZ
113 PM MST SAT AUG 28 2010

AZZ019-029-030-033>035-290700-
NORTHERN GREENLEE COUNTY-SOUTHEAST PINAL COUNTY-
UPPER GILA RIVER VALLEY-TUCSON METRO/MARANA/GREEN VALLEY-
SANTA CRUZ COUNTY-COCHISE COUNTY-
113 PM MST SAT AUG 28 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARIZONA AND SOUTHEAST ARIZONA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

DRIER AIR ALOFT HAS MOVED IN FROM THE WEST. HOWEVER AT THE SURFACE
SUFFICIENT MOISTURE REMAINS. COMBINED WITH THE AFTERNOON HEATING
SCATTERED SHOWERS AND THUNDERSTORMS WILL BE DEVELOPING AND LASTING
INTO THE EARLIER EVENING HOURS. LOCALLY HEAVY RAIN AND WIND GUSTS
TO 50 MPH ARE POSSIBLE WITH THE STRONGEST STORMS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THERE WILL BE A CHANCE OF AFTERNOON AND EVENING SHOWERS AND
THUNDERSTORMS EACH DAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

AZZ031-032-290700-
WESTERN PIMA COUNTY-TOHONO OODHAM NATION-
113 PM MST SAT AUG 28 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARIZONA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

DRIER AIR HAS MOVED IN ALOFT WHICH WILL LIMIT THE CHANCES OF
THUNDERSTORM DEVELOPMENT. HOWEVER WITH SUFFICIENT MOISTURE
REMAINING AT THE SURFACE...CAN'T RULE OUT THUNDERSTORM
DEVELOPMENT. ACROSS EASTERN PORTIONS OF THE TOHONO OODHAM
NATION...SOME OF THE STORMS THAT DEVELOP WILL BE CAPABLE OF
PRODUCING LOCALLY HEAVY RAIN.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THERE WILL BE A SLIGHT CHANCE OF AFTERNOON AND EVENING SHOWERS AND
THUNDERSTORMS EACH DAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

WEATHER.GOV/TUCSON

In the hours before

Special weather statement, Aug 28, 2:00 PM MST, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
200 PM MST SAT AUG 28 2010

AZZ035-282145-
COCHISE COUNTY AZ-
200 PM MST SAT AUG 28 2010

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN COCHISE COUNTY UNTIL 245
PM MST...

AT 153 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 6 MILES EAST OF HUACHUCA CITY...OR 8 MILES NORTH
OF SIERRA VISTA...MOVING EAST AT 10 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM.

AREAS AFFECTED BY THIS STORM INCLUDE...NICKSVILLE...FAIRBANK...
CHARLESTON...HEREFORD...TOMBSTONE AND JUNCTION OF HIGHWAYS 80 AND 90.

LAT...LON 3199 10991 3139 10993 3143 11025 3185 11036
TIME...MOT...LOC 2100Z 275DEG 5KT 3166 11023

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 27, 5:45 PM MSTSpecial Weather StatementTWCGraham45 min
Aug 28, 2:00 PM MSTSpecial Weather StatementTWCCochise45 min
Aug 28, 2:11 PM MSTSevere Thunderstorm WarningTWCPima34 min
Aug 28, 2:37 PM MSTSevere Thunderstorm WarningTWCPima38 min
Aug 28, 3:07 PM MSTSpecial Weather StatementTWCPinal38 min
Aug 28, 3:10 PM MSTFlash Flood WarningTWCPima65 min
Aug 28, 3:10 PM MSTSevere Thunderstorm WarningTWCPinal50 min
Aug 28, 3:43 PM MSTSpecial Weather StatementTWCPinal47 min
Aug 28, 3:50 PM MSTFlash Flood WarningTWCPima115 min
Aug 28, 4:13 PM MSTFlash Flood WarningTWCPima92 min
Aug 28, 4:36 PM MSTSpecial Weather StatementTWC39 min
Aug 28, 4:45 PM MSTSevere Thunderstorm WarningTWCPima30 min
Aug 28, 4:57 PM MSTSevere Thunderstorm WarningTWCPima28 min

Nearby

Flash Flood Warnings in Arizona, 2010Every flash flood warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.